Risk for Congenital Malformations With Antithyroid Drugs

Share this content:
Exposure to both methimazole and propylthiouracil increased risk for congenital malformations in the nervous and circulatory systems, cleft lip, and cleft palate.
Exposure to both methimazole and propylthiouracil increased risk for congenital malformations in the nervous and circulatory systems, cleft lip, and cleft palate.

Women exposed to antithyroid drugs (ATDs) during the first trimester of pregnancy may have a higher risk of having a child with a congenital malformation, with potentially higher risks when taking methimazole (MMI) or both propylthiouracil (PTU) and MMI, according to a study published in the Annals of Internal Medicine.

Researchers conducted a retrospective study at the Samsung Medical Center in Seoul, Korea, to identify the association between women prescribed ATDs during their first trimester and congenital malformations in subsequent live births.

A total of 2,886,970 women were identified and included in the study, with 2,872,109 women identified as a comparison cohort, as these women had not been prescribed an ATD from the beginning of pregnancy to the day before delivery.

The remaining 12,891 women who received a prescription for an ATD during their first trimester were placed into 3 categories: PTU alone (n=9930), MMI alone (n=1120), and PTU and MMI (n=1841). Of note, 210 women prescribed carbimazole were placed into the MMI group, as potency was equal between these 2 drugs.

Overall, 7.27% of pregnancies (n=937) of women prescribed ATDs were found to have a congenital malformation compared with only 5.94% (n=170,716) in women not prescribed an ATD (adjusted odds ratio, 1.19; 95% CI 1.12-1.28; P <.001). Individual examination of ATDs found the number of congenital malformation cases per 1000 births to be 8.81 (95% CI, 3.92-13.70), 17.05 (95% CI, 1.94-32.15), and 16.53 (95% CI, 4.73-28.32) for women treated with PTU, MMI, and PTU and MMI, respectively. A 1.3-fold increase in the risk for congenital malformations was found in women exposed to MMI or both ATDs during the first trimester.

Congenital malformations most commonly seen in infants exposed to PTU were musculoskeletal, whereas those exposed to MMIs were noted to have malformations that included the nervous, circulatory, and digestive organ systems.

When researchers assessed the risk in women who were switched from MMI to PTU therapy during prepregnancy and the first trimester, they found the overall risk for a congenital malformation did not differ when compared with that for women who received MMI alone during the first trimester (adjusted odds ratio, 1.07; 95%, CI 0.70-1.62; P =.76). Also noted in the study was an increased risk for 47.26 cases per 1000 live births in women who were switched from PTU to MMI therapy, rather than continuing to receive PTU therapy (95% CI, −3.04 to 97.57).

Researchers concluded that exposure to ATD therapy during the first trimester of pregnancy was associated with an increased risk for congenital malformations in infants, with a 31% and 16% higher risk for malformations found in women prescribed MMI vs PTU, respectively. Further, the risk was found to be increased in women exposed to both types of ATDs as a result of switching from MMI to PTU therapy.

Clinicians should discuss family and pregnancy planning with women requiring ATD therapy so as to minimize the use of MMI in women during their first trimester of pregnancy. Furthermore, "the current recommendation of switching from MMI to PTU after pregnancy detection [should] be reconsidered."

Reference

Seo GH, Kim TH, Chung JH. Antithyroid drugs and congenital malformations: a nationwide Korean cohort study [published online January 23, 2018]. Ann Intern Med. doi: 10.7326/M17-1398

You must be a registered member of Endocrinology Advisor to post a comment.

Sign Up for Free e-Newsletters



CME Focus